Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 5, 2020, 5:47 AM EDT for Jefferson County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2020, 5:47 AM EDT (09:47 UTC)
- Expired
- Aug 5, 2020, 6:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 32 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- -170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS81 KBUF 050947 SPSBUF Special Weather Statement National Weather Service Buffalo NY 547 AM EDT Wed Aug 5 2020 NYZ007-008-051030- Jefferson-Lewis- 547 AM EDT Wed Aug 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND NORTH CENTRAL LEWIS COUNTIES... At 546 AM EDT, a strong thunderstorm was located near Dexter, or 9 miles west of Watertown, moving northeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park, Herrings, Sackets Harbor, Black River, Smithville, Philadelphia, Brownville, Antwerp, Evans Mills, Deferiet, Calcium, Perch Lake, Rutland Center, Diana Center and Great Bend. This includes Interstate 81 between exits 43 and 48. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4386 7610 4400 7619 4428 7559 4404 7541 TIME...MOT...LOC 0946Z 241DEG 31KT 4394 7609 $$ JM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:20 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 5, 3:20 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
320 AM EDT Wed Aug 5 2020
.SYNOPSIS...
A few showers will be possible through the first part of the morning
as a weakening secondary cold front finishes crossing the region.
Showers will linger east of Lake Ontario through around midday,
before an expansive area of high pressure over the upper Mississippi
Valley gradually builds across the lower Great Lakes later today and
tonight. This will provide us with mainly fair dry weather for much
of the rest of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Scattered showers will continue through the early morning hours as
they press east toward the Finger Lakes and central NY just ahead of
a weakening secondary cold frontal boundary. Expect shower coverage
to increase east of Lake Ontario as we progress through the early
morning hours due to some lake enhancement and west to southwest
upslope flow, with 850Ts falling from the lower teens C into the
upper singles C.
The primary upper low will settle across Quebec this afternoon.
Cyclonic flow aloft will combine with some lingering moisture
in the wake of Isaias and even some lake enhancement to aid a
west/southwest upslope flow (850Ts in the upper single digits
C). This will produce some showers east of Lake Ontario during
the first half of the day (most prevalent over the terrain),
with mainly dry conditions elsewhere. By this afternoon, all
areas will trend drier as sfc high pressure builds in from the
southwest. High temps today will be below average, a rarity for
this summer season so far. Readings will be mainly in the low to
mid 70s. In fact, some areas across the interior higher terrain
may possibly only top out in the upper 60s. These cooler temps
along with dew points in the low to mid 50s and a brisk westerly
breeze will make it feel very refreshing outside.
Cool temps aloft persist tonight with 850Ts down to 7 to 8C,
yielding delta t's across the waters of 15C on Lake Ontario and 18C
on Lake Erie. Large scale subsidence and drying does not leave much
synoptic moisture around, but given the over-water instability think
NAM idea of showing a few convergence bands (enhanced 900-850mb
moisture plume) off Lake Ontario has merit. Put just a small chance
of showers in through late tonight. Lows on tonight will be cool as
we have seen in quite a while with readings over the typical cool
spots possibly into the upper 40s while elsewhere temps will fall
into the 50s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Surface high pressure under broad upper troughing will support dry,
but cooler temperatures into Thursday night.
A glancing shot of precipitation expected Friday, primarily during
the afternoon along the Southern Tier, as a southern stream wave
interacts with a stalled boundary draped across the Mid Atlantic
region.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Aside from a diurnally driven shower or storm Saturday or Sunday
afternoon/early evening across the Finger Lakes and Southern Tier,
weak ridging should provide mainly dry weather for the majority of
the weekend. A moist southwesterly flow will develop on Monday and
continue into Tuesday as high pressure slides east of the area,
while an upper level trough over the upper Great Lakes approaches
the region. Increasing low level moisture and lowering heights aloft
combined with diurnal heating will bring the next better chance for
some showers and storms to start the work week.
Near normal temperatures to start the period will trend above
average by the weekend into the start of next week, along with a
noticeable uptick in humidity as we progress through the period.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Weakening cold front moving east across the Genesee Valley/Finger
Lakes region in these wee hours of the morning. This boundary
will continue to press east into north central NY through the
early morning. This will keep the threat for some showers in the
forecast through the early morning hours, with the best
coverage developing east of Lake Ontario early this morning,
lasting through around midday. Expect areas of MVFR ceilings
(IFR interior higher terrain including KJHW) across a good chunk
of the area through the first part of the morning.
Drier air associated with high pressure over the lower Ohio Valley
will continue to advect across the area today, allowing residual
MVFR/IFR ceilings to start off the day, to improve to VFR by midday.
Widespread VFR conditions are then expected from this afternoon
through the remainder of the TAF period.
Outlook...
Thursday through Sunday...VFR.
&&
.MARINE...
West winds will be in the increase today in the wake of a cold
front that crossed the lower Great Lakes. Winds will be
strongest on Lake Ontario where various Small Craft Advisories
are in effect through today across the western half of the lake,
and until late this evening for the eastern and southeastern
shores.
Waterspouts will be possible behind the cold front today through
Thursday with cooling temperatures. The period for best waterspout
potential would be later today into Thursday morning with cold
temperatures aloft and winds becoming light enough to favor
developing low-level convergence zones where waterspouts typically
form.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LOZ043.
Small Craft Advisory until noon EDT today for LOZ042.
Small Craft Advisory until 2 AM EDT Thursday for LOZ044-
045.
&&
SYNOPSIS...JM/RSH
NEAR TERM...JLA/JM/RSH
SHORT TERM...TMA
LONG TERM...HSK/JM
AVIATION...JM
MARINE...JLA/JM/RSHHazardous weather outlook, Aug 5, 5:26 AM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 526 AM EDT Wed Aug 5 2020 NYZ001>004-008-010>014-019>021-085-060930- Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 526 AM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>007-060930- Northern Cayuga-Oswego-Jefferson- 526 AM EDT Wed Aug 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-060930- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 526 AM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Waterspouts are possible this morning and again tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-060930- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 526 AM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. Waterspouts are possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-060930- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 526 AM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 5, 5:47 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 547 AM EDT Wed Aug 5 2020 NYZ007-008-051030- Jefferson-Lewis- 547 AM EDT Wed Aug 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND NORTH CENTRAL LEWIS COUNTIES... At 546 AM EDT, a strong thunderstorm was located near Dexter, or 9 miles west of Watertown, moving northeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park, Herrings, Sackets Harbor, Black River, Smithville, Philadelphia, Brownville, Antwerp, Evans Mills, Deferiet, Calcium, Perch Lake, Rutland Center, Diana Center and Great Bend. This includes Interstate 81 between exits 43 and 48. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4386 7610 4400 7619 4428 7559 4404 7541 TIME...MOT...LOC 0946Z 241DEG 31KT 4394 7609 JM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:19 PM EDT | Special Weather Statement | BUF | Niagara | 56 min |
| Aug 4, 8:34 PM EDT | Special Weather Statement | BUF | Genesee, Orleans | 56 min |
| Aug 4, 8:58 PM EDT | Special Marine Warning | BUF | 32 min | |
| Aug 4, 9:21 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 39 min |
| Aug 4, 9:44 PM EDT | Special Weather Statement | BUF | Genesee, Monroe | 46 min |
| Aug 5, 4:47 AM EDT | Beach Hazards Statement | BUF | Cayuga, Jefferson, Oswego | 16 hr |
| Aug 5, 6:30 AM EDT | Special Weather Statement | BUF | Jefferson | 60 min |
| Aug 5, 7:42 AM EDT | Special Marine Warning | BUF | 48 min | |
| Aug 5, 7:47 AM EDT | Special Weather Statement | BUF | Jefferson | 43 min |
| Aug 5, 8:43 AM EDT | Special Weather Statement | BUF | Jefferson | 47 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.